Mississippi, 2017

Flash Flood and Hail in Mississippi, May 12, 2017

May 12, 2017 · NWS JAN · 4 events in 3 counties and zones

Showers and thunderstorms developed in a association with a low pressure system moving through the area. Some of these storms produced damaging winds, hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a association with a low pressure system moving through the area. Some of these storms produced damaging winds, hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 12, 9:25 AM CST, 15 minutes earlier.

Area forecast discussion, May 12, 9:25 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1025 AM CDT Fri May 12 2017

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...

Thinking is generally the same from earlier this morning
concerning convective evolution for later today. The current MCS
has maintained a fairly weak status as we go through the typical
diurnal minimum in the mid/late morning, but convection is still
vigorous enough to warrant a few SPS. There is somewhat of an
uptick in convective growth with some destabilization now ahead of
it, but it looks like any renewed severe threat with it will be
primarily east of the forecast area, although southern Forrest
County could be impacted by a severe storm in the next 45 min or
so.

The primary concern for severe weather potential will be
redevelopment of storms later this afternoon and into the early
evening as the upper low moves into the ArkLaMiss region. At this
time, we have opted to maintain the marginal threat area due to
uncertainties with how much the airmass will reenergize in the
wake of the morning MCS, but given the strong ascent noted on
latest water vapor imagery associated with the approaching cold
core, this may be enough to overcome what will initially be
a harsh environment for storms, especially for locations
along/north of the I-20 corridor per latest CAM guidance. In
addition the colder air aloft will lead to steeper lapse rates and
greater instability with most unstable CAPE perhaps exceeding
2000 j/kg, and this combined with strong deep layer shear will
support a few severe storms mainly capable of hail and straight-
line wind gusts. We are going to send up a special 18z RAOB to
further assess the airmass and will continue to monitor latest
analyses. /EC/

Prior discussion below:

Today through Saturday: Cold core low was centered over OK early
this morning on its way into AR later this morning and eventually
across the forecast area this afternoon and tonight. Despite the
loss of daytime heating, warm advection showers and thunderstorms
continue in advance of the cold core over the ArkLaMiss region.
Latest CAM guidance are all similar with the scenario today.
Convective band over LA looks to continue moving east-southeast
crossing southern portions this morning while convection to the
north diminishes. As the cold core moves into far northwest portions
coincidental with max heating, scattered to numerous showers and
thunderstorms will develop and increase as they move southeast
during the afternoon. Isolated severe storms look possible over the
southeast half where the atmosphere will be most unstable. SBCAPEs
around 3000 J/kg along with 40 knots of deep layered shear should be
sufficient for some storms to produce large hail and damaging wind
gusts. This activity should linger into the evening over eastern
sections, but showers will continue overnight as the cold core moves
over. Showers look to continue through the morning Saturday, but
should end by noon with clouds clearing from the northwest during
the afternoon.

Saturday night through Thursday: Ridging at the surface and aloft
will begin a period of dry and warmer conditions through a good
portion of this time period. Surface dewpoints in the 40s and 50s
along with a building inversion above the boundary layer will
support deep mixing and efficient heating each afternoon through
Tuesday. These conditions will lead to maximums around 90,
especially in the east where dewpoints will be lowest.

The mid level ridge will slip to the east Tuesday as a series of
waves carve out a longwave trough over the western half of the
nation. As mid level southwest flow begins to set up Tuesday night
into Wednesday, the introduction of moisture aloft will help the
atmosphere destabilize enough for some isolated mainly afternoon and
evening convection over western sections Wednesday and Thursday./26/

&&

.AVIATION...
12Z TAF discussion:
Scattered to numerous showers and thunderstorms will impact most
TAF sites for the majority of the daytime. Intermittent MVFR/IFR
conditions can be expected as the heavier storms move through. All
of this is occurring ahead of a cold front that will begin moving
in from the north during the afternoon and evening. With the
frontal passage, winds will switch to the northwest with lingering
showers and low ceilings remaining through the end of the period./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  62  77  56 /  51  49  17   2
Meridian      77  61  78  54 /  75  57  19   2
Vicksburg     81  61  77  54 /  38  35  13   1
Hattiesburg   80  63  80  59 /  75  62  18   2
Natchez       82  63  76  57 /  32  21  16   1
Greenville    78  60  77  56 /  66  53   4   1
Greenwood     77  60  77  52 /  53  69  11   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 12, 2:29 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
329 AM CDT Fri May 12 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032-
034>037-040>042-047-048-053-059-060-130830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Warren-
Hinds-Claiborne-Jefferson-Adams-
329 AM CDT Fri May 12 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ031-033-038-039-043>046-049>052-054>058-061>066-072>074-130830-
Lowndes-Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
329 AM CDT Fri May 12 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe storms capable of producing large hail and
damaging wind gusts will be possible this afternoon into this
evening as a frontal system moves through the region.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 12, 8:49 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
949 AM CDT FRI MAY 12 2017

MSZ057-065-066-121530-
Jones MS-Covington MS-Jasper MS-
949 AM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER...COVINGTON
AND NORTHERN JONES COUNTIES UNTIL 1030 AM CDT...

At 948 AM CDT, Meteorologists were tracking a strong thunderstorm
near Collins, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Jasper...Covington and northern Jones Counties, including the
following locations: Seminary and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3148 8959 3151 8959 3151 8960 3154 8960
      3156 8964 3156 8965 3161 8969 3180 8937
      3180 8932 3183 8932 3188 8923 3163 8904
      3144 8956
TIME...MOT...LOC 1448Z 241DEG 29KT 3160 8950

TW
Special weather statement, May 12, 9:08 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
1008 AM CDT FRI MAY 12 2017

MSZ066-074-121600-
Jones MS-Forrest MS-
1008 AM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST AND
SOUTHEASTERN JONES COUNTIES UNTIL 1100 AM CDT...

At 1008 AM CDT, Meteorologists were tracking a strong thunderstorm
near Macedonia, or 8 miles northeast of Petal, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ovett around 1025 AM CDT.
  Tuckers Crossing around 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3143 8931 3172 8907 3165 8894 3153 8894
      3143 8904 3143 8914 3134 8915
TIME...MOT...LOC 1508Z 214DEG 20KT 3145 8917

TW
Special weather statement, May 12, 9:29 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
1029 AM CDT FRI MAY 12 2017

MSZ065-066-121615-
Jones MS-Covington MS-
1029 AM CDT FRI MAY 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON AND
SOUTHWESTERN JONES COUNTIES UNTIL 1115 AM CDT...

At 1029 AM CDT, Meteorologists were tracking a strong thunderstorm
near Sanford, or 12 miles southwest of Ellisville, moving east at 25
mph.

Nickel size hail and winds up to 35 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Eastabuchie around 1040 AM CDT.
  Moselle around 1045 AM CDT.
  Ellisville around 1055 AM CDT.
  Laurel around 1100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3163 8942 3163 8909 3143 8910 3143 8945
TIME...MOT...LOC 1529Z 267DEG 21KT 3150 8938

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km away, was scanning. The volume nearest the first event began at 15:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 12, 9:40 AM CST to 9:54 AM CST
Where
Jones County, 1.18 mi E of Ellisville to 1.18 mi E of (Lul)hesler Fld Laur
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.600, -89.180

A few trees were blown down on the northeast side of Ellisville. Several trees and a few powerlines were also blown down in southwest Laurel.

Thunderstorm Wind, Grenada

When
May 12, 4:43 PM CST
Where
Grenada County, 1.15 mi W of Kincaid
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.750, -89.670

Numerous trees were blown down.

Hail, Leake

When
May 12, 4:48 PM CST to 5:16 PM CST
Where
Leake County, 1.38 mi N of Carthage to 1.8 mi NE of Renfroe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.750, -89.530

A swath of hail fell across north central to northeast Leake County. Hail to quarter size fell in Carthage and enough quarter sized hail and smaller stones fell near Redwater to cover the ground.

Flash Flood, Grenada

When
May 12, 5:55 PM CST to 8:00 PM CST
Where
Grenada County, 1.75 mi N of Grenada to 1.4 mi N of Futheyville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.805, -89.823

Six homes and 6 businesses were flooded in Grenada and flooding occurred in downtown Grenada.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695648, 695650, 695653, 695659.